The body-cam footage is harrowing.
A Florida police officer, who had discovered what she believed to be fentanyl during a routine traffic stop last week, is seen lying on the ground and struggling to breathe. After a fellow officer administers medication that is used to counteract the effects of opioids, paramedics arrive and rush the ill officer to a local hospital where she ultimately makes a recovery.
It’s one of many incidents that has popped up around the country in which first responders believe they have overdosed on fentanyl after brief exposure to the drug. In those incidents, like this one, media outlets often publish stories repeating the police narrative that the first responder nearly died after brief contact with the opioid.
A version of this article first appeared in the “Reliable Sources” newsletter. Sign up for the daily digest chronicling the evolving media landscape here.
“FLORIDA OFFICER COLLAPSES AFTER FENTANYL EXPOSURE,” a chyron on the right-wing cable channel Fox News blared in this particular case. In the New York Post, a headline thundered, “Florida cop who OD’d after fentanyl exposure ‘couldn’t breathe.’”
But news organizations repeating the reports without scrutiny are fueling a stigma about the second-hand dangers of the drug, potentially harming or delaying help for those in need of immediate assistance and creating a feedback loop for anxious first responders.
“It’s extremely unlikely that law enforcement officials or other first responders will experience an overdose after brief, unintentional exposure while caring for individuals who used opioids,” said Dr. Leana Wen, an emergency physician and CNN medical analyst.
Wen explained that opioids “are not well-absorbed through the skin except through prolonged exposure” and, outside biowarfare situations, are “not aerosolized and inhaled through the air.”
Data also suggests that first responders featured in such stories have likely not suffered a fentanyl overdose. A 2021 research paper published in the International Journal of Drug Policy said the symptoms described in hundreds of accounts of first responders who reportedly overdosed on opioids tend to match the symptoms of panic or anxiety attacks, rather than those associated with fentanyl overdoses. And, critically, it found there are no confirmed cases of an officer having an overdose after touching fentanyl.
When some local outlets in Florida later attempted to question the police narrative about the purported officer overdose, including proof of the drug’s presence, they were met with resistance. “No documents or evidence can be shared until the case is closed,” including the officer’s medical records, the department said.
Despite the evidence being withheld from the public, Wen said it’s unlikely that fentanyl was the culprit.
“Reports involving first responders who sought medical care following exposure generally did not find opioids in their system,” Wen said. “Much of the time, their symptoms were consistent with panic attacks (i.e. shortness of breath manifesting as gasping for breath–versus opioid overdose results in loss of consciousness that then depresses respiration).”
And while stories that push this narrative might seem harmless, the consequences can be very real.
“There is a danger to media accounts with unsubstantiated claims of first responders overdosing after brief, accidental exposure,” Wen told me. “It could dissuade people from assisting those in need.”